Ohio, 2009Flash Flood and Damaging Winds in Ohio, June 14, 2009
June 14, 2009 · NWS ILN · 7 events in 4 counties and zones
Scattered showers and thunderstorms developed throughout the day. Some of them became severe when a mid level short wave tracked through the region and gave additional lift to already existing storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed throughout the day. Some of them became severe when a mid level short wave tracked through the region and gave additional lift to already existing storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 14, 2:36 PM EST, 11 minutes earlier.
Area forecast discussion, Jun 14, 2:36 PM EST, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED NEAR TERM
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT SUN JUN 14 2009
.SYNOPSIS...
AN UPPER LEVEL SHORTWAVE WILL TRACK THROUGH THE GREAT LAKES THIS
EVENING. BEHIND THIS FEATURE...SURFACE HIGH PRESSURE OVER THE
GREAT LAKES WILL BUILD SLIGHTLY SOUTHWARD INTO THE OHIO VALLEY ON
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MID-LEVEL SHORTWAVE TRACKING THROUGH THE REGION HAS RESULTED IN
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. AN
ASSOCIATED 500-HPA JET IS ALLOWING FOR DECENT 0-6 KM SHEAR OF
40-50 KT ACROSS THE NORTHERN 2/3 OF THE CWA...WHILE SURFACE
DEWPOINTS IN THE MID TO UPPER 60S HAVE RESULTED IN 1000-2000 J/KG
OF CAPE ACROSS THE FAR SOUTHWEST PORTION OF THE CWA. INSTBY TAPERS
DOWN TO ABOUT 500 J/KG CLOSER TO THE I-70 CORRIDOR WHERE DEWPOINTS
ARE LOWER. INSTBY AND SHEAR ARE MOST IN PHASE W/ EACH OTHER ACROSS
THE SOUTHERN HALF OF THE CWA...WHERE SVR TSTRM WATCH 407 HAS BEEN
ISSUED UNTIL 01Z. LOW LEVEL WIND FIELD IS WEAK DUE TO SFC HIGH
PRESSURE AND LOW-LEVEL RIDGING...SO TORNADO THREAT IS LOW. BUT WITH
GOOD MIDLEVEL FLOW...THERE IS ADEQUATE MID-LEVEL SHEAR FOR HAIL AND
DAMAGING WINDS ACROSS THE WATCH AREA. SEVERE THREAT SHOULD DIE OFF
LATER THIS EVENING AS DAYTIME HEATING IS LOST. WENT CLOSE TO A
MAV/MET BLEND FOR TEMPS WHICH REFLECT SIMILAR READINGS TO LAST
NIGHT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SFC RIDGING WILL BUILD IN FROM THE NORTH ON MONDAY AS MIDLEVEL
SHORTWAVE DEPARTS TO THE EAST...AND UPPER RIDGING BEGINS TO BUILD
IN FROM THE WEST. THIS SHOULD ALLOW SLIGHTLY DRIER AIR TO FILTER
IN FROM THE NORTHEAST...AND KEEP BETTER CONVECTIVE CHANCES FOCUSED
FURTHER SOUTHWEST. WARMING 850 HPA TEMPS WILL ALLOW FOR A SLIGHT
WARMUP ON MONDAY.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
WEAK MID LEVEL RIDGING ACROSS THE AREA TUESDAY MORNING WILL
GRADUALLY BREAK DOWN THROUGH WEDNESDAY AS SHORT WAVE ENERGY MOVES
THROUGH THE GREAT LAKES. MOISTURE IS FAIRLY LIMITED TO BEGIN WITH
ACROSS OUR AREA BUT IT DOES GRADUALLY INCREASE FROM THE WEST TUESDAY
AFTERNOON INTO WEDNESDAY. INSTABILITY IS ALSO LIMITED TO BEGIN WITH
ON TUESDAY BUT IT DOES SLOWLY INCREASE FROM THE SOUTHWEST AS WE HEAD
INTO WEDNESDAY. WILL THEREFORE JUST HAVE SOME LOW POPS DEVELOPING
FROM THE SOUTHWEST TUESDAY AFTERNOON INTO TUESDAY NIGHT WITH SOME
HIGHER CHANCE POPS ON WEDNESDAY. TEMPS WILL BE SOMEWHAT DEPENDENT ON
HOW MANY CLOUDS WE END UP WITH BUT FOR NOW WITH STICK WITH READINGS
PRETTY CLOSE TO NORMAL TUESDAY INTO WEDNESDAY.
MID/UPPER LEVEL RIDGE WILL THEN TRY TO BUILD BACK IN ACROSS THE AREA
THROUGH THE END OF THE WORK WEEK. THIS SHOULD KEEP BEST THREAT OF
PCPN GENERALLY TO OUR NORTH SO WILL LIMIT POPS TO 20 TO 30 PERCENT
AND ALLOW FOR SOME WARMER TEMPERATURES. MODELS ARE THEN IN PRETTY
GOOD AGREEMENT BRINGING TROUGH INTO THE AREA FOR THE WEEKEND. THIS
WILL RESULT IN A BETTER CHANCE OF PCPN ALONG WITH SOME COOLER
TEMPERATURES FOR THE WEEKEND.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCTD CONVECTION WILL DEVELOP THIS AFTN INTO THE EVENING ALONG AND
SOUTH OF A DEW POINT BOUNDARY WHICH EXTENDS FROM CNTRL IND INTO
S-CNTRL OH. TEMPO GROUPS THROUGH 23Z ARE ISSUED EVERYWHERE EXCEPT
LCK/CMH FOR MVFR VSBYS AND CIGS WITH TSRA. CONVECTION WILL BEGIN TO
DIMINISH AFTER 23Z...WITH VCSH LINGERING THROUGH 2Z AT CVG/LUK/ILN.
WITH ABUNDANT SFC MOISTURE IN PLACE...TEMPO GROUPS FOR MVFR FOG ARE
FCST ACROSS THE WRN TERMINALS FROM 08Z-12Z. MVFR FOG WILL PREVAIL
AFTER 07Z AT LUK...WITH A TEMPO GROUP FOR IFR VSYBS DURING THE
PRE-DAWN HRS. VFR CONDITIONS WILL PREVAIL ON MONDAY.
OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY NIGHT AND WEDNESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...JGL
AVIATION...WOODRUM
Hazardous weather outlook, Jun 14, 1:51 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
251 PM EDT SUN JUN 14 2009
OHZ026-034-035-042>046-051>056-062>065-074-151900-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-HOCKING-
251 PM EDT SUN JUN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND SOUTH
OF THE INTERSTATE 70 CORRIDOR. A FEW OF THE STORMS THIS AFTERNOON AND
EVENING MAY BE STRONG. THE PRIMARY THREATS WILL BE SMALL HAIL AND
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>073-077>082-
088-151900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-BUTLER-
WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
251 PM EDT SUN JUN 14 2009
...SEVERE THUNDERSTORM WATCH 407 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST INDIANA...SOUTHWEST OHIO...AND NORTHERN KENTUCKY.
SOME OF THE STORMS THIS AFTERNOON AND EVENING MAY BE STRONG TO
SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.
WOODRUM
In the hours before
Special weather statement, Jun 14, 1:07 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT SUN JUN 14 2009
INZ050-141830-
WAYNE IN-
207 PM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY THROUGH 230
PM EDT...
AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR JACKSONBURG...MOVING EAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
JACKSONBURG...GREENS FORK...WILLIAMSBURG...CENTERVILLE...SPRING
GROVE...RICHMOND AND FOUNTAIN CITY.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
HAWBLITZEL
Special weather statement, Jun 14, 1:30 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT SUN JUN 14 2009
OHZ070-077-141900-
HAMILTON OH-BUTLER OH-
230 PM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUTLER AND NORTHERN
HAMILTON COUNTIES THROUGH 300 PM EDT...
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HAMILTON...MOVING EAST AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PLEASANT
RUN...FAIRFIELD...PLEASANT RUN FARM...FOREST PARK...MAUSTOWN...
SPRINGDALE...GLENDALE...BECKETT RIDGE...MAUD...PISGAH...HUGHES AND
SHARONVILLE.
WOODRUM
Special weather statement, Jun 14, 2:16 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
316 PM EDT SUN JUN 14 2009
OHZ071-072-078-079-141945-
CLERMONT OH-BROWN OH-CLINTON OH-WARREN OH-
316 PM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN...
SOUTHWESTERN CLINTON...NORTHWESTERN BROWN AND NORTHEASTERN CLERMONT
COUNTIES THROUGH 345 PM EDT...
AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GOSHEN...MOVING SOUTHEAST AT 10 MPH.
A TRAINED SPOTTER REPORTED PEA SIZE HAIL IN GOSHEN WITH THIS STORM.
THIS STORM WILL BE CAPABLE OF PRODUCING ONE HALF INCH HAIL AND WIND
GUSTS TO 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
EDENTON...NEWTONSVILLE...WOODVILLE...CHASETOWN...GREENBUSH AND
FAYETTEVILLE.
WOODRUM
Special weather statement, Jun 14, 2:27 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT SUN JUN 14 2009
OHZ077-142015-
HAMILTON OH-
327 PM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY THROUGH 415 PM
EDT...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MIAMITOWN...MOVING EAST AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS TO 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ADDYSTON...MACK NORTH...DENT...MACK SOUTH...BRIDGETOWN NORTH...
COVEDALE...WHITE OAK WEST...WHITE OAK...NORTHGATE...GROESBECK...
CHEVIOT...CINCINNATI AND MONFORT HEIGHTS SOUTH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
HAWBLITZEL
Thunderstorm Wind, Clermont
- When
- June 14, 2:47 PM EST to 2:51 PM EST
- Where
- Clermont County, 0.24 mi N of Monterey
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 39.133, -84.080
Two large trees and nine power poles were blown down across route 50 approximately 4 miles south of Newtonsville. Two vehicles were trapped between the poles and under the lines for a period of time.
Thunderstorm Wind, Brown
- When
- June 14, 3:08 PM EST to 3:11 PM EST
- Where
- Brown County, 5 mi NW of Mt Orab to 2 mi N of Mt Orab
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $9,000
- Reported by
- County Official
- Coordinates
- 39.101, -83.986
Trees and power lines were blown down on route 68. Winds blew off shingles from a shed, and a deck from a pool. One inch hail was also reported by the public.
Thunderstorm Wind, Adams
- When
- June 14, 4:12 PM EST to 4:15 PM EST
- Where
- Adams County, 5 mi S of Winchester
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 38.858, -83.630
Trees were blown down across western portions of the county.
Thunderstorm Wind, Adams
- When
- June 14, 4:26 PM EST to 4:29 PM EST
- Where
- Adams County, West Union
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.800, -83.530
Several trees were blown down.
Thunderstorm Wind, Adams
- When
- June 14, 4:45 PM EST to 4:48 PM EST
- Where
- Adams County, 1.44 mi ENE of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.806, -83.604
Trees were blown down along State Route 136 about 3 miles west of West Union.
Thunderstorm Wind, Scioto
- When
- June 14, 5:02 PM EST to 5:07 PM EST
- Where
- Scioto County, Buena Vista to Friendship
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -83.270
Several trees were blown down in Buena Vista and Friendship, one of which fell on a home. Two power poles were blown down, and there was also three quarter inch hail.
Flash Flood, Adams
- When
- June 14, 5:07 PM EST to 6:07 PM EST
- Where
- Adams County, 1.21 mi WSW of Winchester to 0.78 mi NNE of Fairview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.923, -83.651
High water was found on State routes 247 and 41 north of West Union, and on State Route 136 near Cherry Fork.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 14, 2009$1.0 million · EF1 · 19 events
- Hail and Damaging Winds in Texas, June 14, 2009$925,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New Mexico, June 14, 2009$1.1 million · 4.25 in hail · 6 events
- Tornado and Flash Flood in Alabama, June 14, 2009$88,000 · EF1 · 15 events
- Flash Flood and Damaging Winds in Tennessee, June 14, 20091 injured · $300,000 · 50 kt wind · 3 events
- Tornado and Hail in Kentucky, June 14, 2009$84,000 · EF1 · 9 events
- Tornado and Hail in Kansas, June 14 to 15, 2009$208,000 · EF0 · 12 events
- Hail in South Dakota, June 14, 2009$250,000 · 2.75 in hail · 7 events
- Damaging Winds in Alabama, June 14, 2009$142,000 · 55 kt wind · 13 events
- Hail and Damaging Winds in Arkansas, June 14, 2009$111,000 · 2.5 in hail · 6 events
- Damaging Winds in Georgia, June 14, 20091 injured · $55,000 · 55 kt wind · 6 events
- Tornado and Flash Flood in Wyoming, June 14, 2009$75,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183100, 183093, 183097, 183103, 183091, 183092, 183117.